Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Pocatello, ID

May 17, 1997Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 17, 1997, 7:29 PM MDT for Fremont County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1997, 7:29 PM MDT (01:29 UTC)
Expired
May 17, 1997, 8:00 PM MDT
In force
31 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 158 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS1 KPIH 180130 RRA
SVRPIH
IDC043-180200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
729 PM MDT SAT MAY 17 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHEASTERN FREMONT COUNTY
 
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORMS WARNING
FOR NORTHEAST FREMONT COUNTY. DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES SOUTHEAST OF ISLAND PARK MOVING EAST AT 20 MPH.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:48 PM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 17, 1:48 PM MDT, 5 hours 41 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
145 PM MDT SAT MAY 17 1997

AS OF 120 PM KSFX RADAR IS BACK ON LINE AND IS INDICATING SOME
CONVECTIVE ACTIVITY BEGINNING TO FIRE UP OVER THE ARCO DESERT AND
SOUTHERN HIGHLANDS.  WITH RELATIVELY HIGH CAPES...A THETA-E RIDGE AND
SUFFICIENT MOISTURE IN PLACE THE AIRMASS IS RIPE FOR CONVECTION.
ADDED IMPETUS TO THIS MIXTURE IS A COLD FRONT SLICING SOUTH THROUGH
CENTRAL IDAHO PROGGED TO REACH EASTERN IDAHO THIS EVENING.  EXPECT THE
CONVECTION TO BECOME MORE ORGANIZED WITH THE FRONT AND ITS CONVERGENT
ZONES.  THE FRONT WILL PROPAGATE SOUTH INTO UTAH LATE TONIGHT...IN ITS
WAKE DRY NORTHWEST FLOW AND MARKEDLY COOLER TEMPERATURES.  ACTUALLY
ALL THE WAY DOWN TO SEASONALLY NORMAL FOR A CHANGE.  BREEZY CATEGORY
WINDS ARE POSSIBLE SUNDAY AFTERNOON.  A BENIGN PATTERN WILL BECOME
ESTABLISHED FOR THE REMAINDER OF THE PERIOD WITH NEGLIGIBLE CHANCE FOR
PRECIP AND MINIMAL ^CLOUDS.  WAA WILL BEGIN TO REASSERT ITSELF MONDAY
AS A TROF DIGS IN FROM THE PACIFIC.  TSC

IDA UU 042/069 034/071 037 07300
PIH UU 044/071 036/074 039 07300

In the hours before

Local storm report, May 17, 4:40 PM MDT, 2 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

2:20 PM     REXBURG                  ID    .25 INCH HAIL
05/17/97    MADISON                        HEAVY RAINFALL WITH .37
                                           INCH IN 30 MINUTES.

04:00 PM    POCATELLO                ID    .25 TO .50 INCH HAIL
05/17/97    BANNOCK                        MODERATE TO HEAVY RAINFALL
                                           WITH .13 INCH IN 6 MINUTES
                                           AND A PEAK WIND OF 51 MPH.

END...NWSO PIH
Local storm report, May 17, 4:40 PM MDT, 2 hours 49 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997

...CORRECTED DATE...

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

1603 PM     POCATELLO 2NE            ID    0.25 INCH HAIL
05/17/97    BANNOCK                        SPOTTER REPORTED 3/8 HAIL
                                           AND 0.13 INCH RAIN IN 6
                                           MINUTES.

1603 PM     POCATELLO 2NE            ID    51 MPH WIND GUST
05/17/97    BANNOCK                        THUNDERSTORM WINDS

1620 PM     REXBURG                  ID    0.25 INCH HAIL
05/17/97    MADISON                        HEAVY RAIN 0.37 INCH
                                           IN 30 MINUTES.

END/NWSO PIH
Local storm report, May 17, 4:41 PM MDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

2:20 PM     REXBURG                  ID    .25 INCH HAIL
05/17/97    MADISON                        HEAVY RAINFALL WITH .37
                                           INCH IN 30 MINUTES.

04:00 PM    POCATELLO                ID    .25 TO .50 INCH HAIL
05/17/97    BANNOCK                        MODERATE TO HEAVY RAINFALL
                                           WITH .13 INCH IN 6 MINUTES
                                           AND A PEAK WIND OF 51 MPH.

END...NWSO PIH
Local storm report, May 17, 5:20 PM MDT, 2 hours 9 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
900 PM MDT FRI MAY 16 1997

...CORRECTED FORMAT OF ENTRY...

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

1603 PM     POCATELLO 2NE            ID    0.25 INCH HAIL
05/17/97    BANNOCK                        SPOTTER REPORTED 3/8 HAIL
                                           AND 0.13 INCH RAIN IN 6
                                           MINUTES.

1603 PM     POCATELLO 2NE            ID    51 MPH WIND GUST
05/17/97    BANNOCK                        THUNDERSTORM WINDS

1620 PM     REXBURG                  ID    0.25 INCH HAIL
05/17/97    MADISON                        HEAVY RAIN 0.37 INCH
                                           IN 30 MINUTES.

END/NWSO PIH
Local storm report, May 17, 5:26 PM MDT, 2 hours 3 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
440 PM MDT SAT MAY 17 1997

...CORRECTED DATE...

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

1603 PM     POCATELLO 2NE            ID    0.25 INCH HAIL
05/17/97    BANNOCK                        SPOTTER REPORTED 3/8 HAIL
                                           AND 0.13 INCH RAIN IN 6
                                           MINUTES.

1603 PM     POCATELLO 2NE            ID    51 MPH WIND GUST
05/17/97    BANNOCK                        THUNDERSTORM WINDS

1620 PM     REXBURG                  ID    0.25 INCH HAIL
05/17/97    MADISON                        HEAVY RAIN 0.37 INCH
                                           IN 30 MINUTES.

END/NWSO PIH

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.